Brufen

New Zealand - English - Medsafe (Medicines Safety Authority)

Buy It Now

Active ingredient:
Ibuprofen 400 mg;  ;  ;  
Available from:
Mylan New Zealand Ltd
INN (International Name):
Ibuprofen 400 mg
Dosage:
400 mg
Pharmaceutical form:
Film coated tablet
Composition:
Active: Ibuprofen 400 mg       Excipient: Colloidal silicon dioxide Croscarmellose sodium Hypromellose Lactose monohydrate Magnesium stearate Methylated spirits Microcrystalline cellulose Opadry white 06A28611 Opaspray white M-1-7111B Purified talc Purified water Sodium laurilsulfate
Units in package:
Blister pack, PVC/PVDC/Al Starter, 10 tablets
Class:
Prescription
Prescription type:
Prescription
Manufactured by:
Strides Shasun Limited
Therapeutic indications:
Juvenile rheumatoid arthritis
Product summary:
Package - Contents - Shelf Life: Blister pack, PVC/PVDC/Al Starter - 10 tablets - 36 months from date of manufacture stored at or below 25°C - Blister pack, PVC/PVDC/Al Starter - 20 tablets - 36 months from date of manufacture stored at or below 25°C - Blister pack, Clear PVC or PVC/PVDC/Al - 30 tablets - 36 months from date of manufacture stored at or below 25°C - Blister pack, PVC/PVDC/Al - 40 tablets - 36 months from date of manufacture stored at or below 25°C - Blister pack, PVC/PVDC/Al - 60 tablets - 36 months from date of manufacture stored at or below 25°C - Blister pack, PVC/PVDC/Al - 500 tablets - 36 months from date of manufacture stored at or below 25°C - Bottle, plastic, HDPE Starter pack - 10 tablets - 36 months from date of manufacture stored at or below 25°C - Bottle, plastic, HDPE - 20 tablets - 36 months from date of manufacture stored at or below 25°C - Bottle, plastic, HDPE - 50 tablets - 36 months from date of manufacture stored at or below 25°C
Authorization number:
TT50-1377c
Authorization date:
2000-03-30

Page 1 of 5

NEW ZEALAND CONSUMER MEDICINE INFORMATION

BRUFEN

®

Ibuprofen film-coated tablet 400 mg, 600 mg

What is in this leaflet

This leaflet answers some common

questions about Brufen.

It does not contain all the available

information. It does not take the

place of talking to your doctor or

pharmacist.

All medicines have risks and

benefits. Your doctor has weighed

the risks of you taking Brufen

against the benefits they expect it

will have for you.

If you have any concerns about

taking this medicine, ask your

doctor or pharmacist.

Keep this leaflet with the

medicine. You may need to read it

again.

What Brufen is used

for

Brufen relieves pain and reduces

inflammation (swelling or redness)

that may occur:

in different types of arthritis

including rheumatoid

arthritis, osteoarthritis and

juvenile rheumatoid arthritis

in muscle and bone injuries

such as sprains, strains,

low back pain (lumbago),

rheumatism, and tendonitis,

such as tennis elbow

from swelling and pain after

setting broken or dislocated

bones

menstrual cramps (period

pain)

following surgery

due to dental pain.

Brufen also relieves fever (high

temperature).

Although Brufen can relieve the

symptoms of pain and inflammation,

it will not cure your condition.

Brufen contains the active

ingredient ibuprofen. Ibuprofen

belongs to a group of medicines

called non-steroidal anti-

inflammatory drugs (or NSAIDs).

Ask your doctor if you have any

questions about why this

medicine has been prescribed for

you.

Your doctor may have prescribed it

for another reason.

This medicine is available only with

a doctor’s prescription.

Brufen is not addictive.

Before you take

Brufen

When you must not take

it

Do not take Brufen if you have an

allergy to:

any medicine containing

ibuprofen

any of the ingredients listed

at the end of this leaflet

aspirin or any other NSAID

medicine.

Many medicines used to treat

headache, period pain and other

aches and pains contain aspirin or

NSAID medicines. If you are not

sure if you are taking any of these

medicines, ask your pharmacist.

Some of the symptoms of an

allergic reaction to these medicines

may include:

asthma, wheezing or

shortness of breath

swelling of the face, lips,

tongue which may cause

difficulty in swallowing or

breathing

hives, itching or skin rash

stomach ache, fever, chills,

nausea and vomiting

fainting.

If you are allergic to aspirin or

NSAID medicines and take

Brufen, these symptoms may be

severe.

Do not take Brufen if you are in

your third trimester of pregnancy.

It may affect your developing baby if

you take it during this time.

Do not take Brufen if you have (or

have previously) vomited blood

or material that looks like coffee

grounds.

Do not take Brufen if you are (or

have previously) bled from the

rectum (back passage), have

black sticky bowel motions

(stools) or bloody diarrhoea.

Do not take Brufen if you have a

condition resulting in an

increased tendency to bleed.

Do not take Brufen if you have a

peptic ulcer (i.e. stomach or

duodenal ulcer), a recent history

of one, or have had peptic ulcers

before.

Do not take Brufen if you have, or

have a history of, ulcerative

colitis or Crohn's disease.

Do not take Brufen if you have

severe heart failure, liver failure

or kidney disease.

Do not take this medicine after

the expiry date printed on the

pack or if the packaging is torn or

shows signs of tampering.

If it has expired or is damaged,

return it to your pharmacist for

disposal.

Page 2 of 5

If you are not sure whether you

should start taking this medicine,

talk to your doctor.

Before you start to take

it

Tell your doctor if you have

allergies to any other medicines,

including aspirin or other NSAID

medicines, foods, preservatives

or dyes.

Tell your doctor if you are

pregnant or plan to become

pregnant or are breast-feeding or

plan to breast-feed.

Like most NSAID medicines, Brufen

is not recommended while you are

pregnant or breast-feeding.

Tell your doctor if you have or

have had any of the following

medical conditions:

heart disease or high blood

pressure

diabetes

heart failure

swelling of ankles or feet

heartburn, indigestion,

stomach ulcer or any other

stomach problems

bowel or intestinal problems

vomiting blood or bleeding

from the back passage

severe skin reactions such

as Stevens-Johnson

syndrome

asthma

vision problems

liver or kidney disease

tendency to bleed or other

blood problems.

Tell your doctor if you currently

have an infection.

If you take Brufen while you have

an infection, it may hide some of the

signs and symptoms of an infection.

This may make you think,

mistakenly, that you are better or

that it is not serious.

Tell your doctor if you plan to

have surgery.

If you have not told your doctor

about any of the above, tell

him/her before you start taking

Brufen.

Taking other medicines

Tell your doctor or pharmacist if

you are taking any other

medicines, including any that you

get without a prescription from

your pharmacy, supermarket or

health food shop.

Some medicines and Brufen may

interfere with each other. These

include:

aspirin, salicylates or other

NSAID medicines

warfarin or clopidogrel,

medicines used to

prevent/stop blood clots

lithium, a medicine used to

treat some types of

depression

SSRIs such as fluoxetine,

medicines used to treat

depression

medicines used to treat

high blood pressure or

other heart conditions

diuretics, also called fluid

tablets

methotrexate, a medicine

used to treat arthritis and

some types of cancer

corticosteroids, such as

prednisone, cortisone

medicines used to treat

heart failure such as digoxin

ciclosporin or tacrolimus,

medicines used to treat

certain problems with the

immune system or to help

prevent organ transplant

rejection

aminoglycosides, medicines

used to treat certain

infections

gingko biloba, a herbal

medicine used to improve

memory

quinolone antibiotics,

medicines used to treat

certain infections

zidovudine, a medicine

used to treat HIV

cholestyramine, a medicine

used to treat high

cholesterol

sulfonylureas, medicines to

treat diabetes

voriconazole or fluconazole,

medicines to treat certain

fungal infections.

These medicines may be affected

by Brufen or may affect how well it

works. You may need different

amounts of your medicines, or you

may need to take different

medicines.

Your doctor and pharmacist have

more information on medicines to

be careful with or avoid while taking

this medicine.

How to take Brufen

Follow all directions given to you

by your doctor or pharmacist

carefully.

They may differ from the information

contained in this leaflet.

If you do not understand the

instructions on the pack, ask

your doctor or pharmacist for

help.

How much to take

Your doctor will tell you how

many Brufen tablets to take each

day and when to take them.

Adults

The usual dose of Brufen is 1200

mg to 1800 mg daily. This dose may

be increased for short periods of

time, in severe conditions, up to a

maximum dose of 2400 mg daily.

It is usual for elderly patients to be

prescribed a smaller dose of Brufen

than younger adult patients.

Period pain

The usual dose of Brufen tablets is

400 mg to 800 mg at the first sign of

menstrual bleeding. Then, 400 mg

every 4 to 6 hours as necessary.

Do not take more than 1600 mg

(four 400 mg tablets) in one day.

Children

The dose of Brufen will depend on

the age and weight of your child,

and their illness. Your doctor will

tell you how much Brufen to give

your child.

Follow all directions given to you

by your doctor carefully.

These directions may differ from

the information contained in this

leaflet.

How to take it

Page 3 of 5

Swallow the tablets whole with a

full glass of water, with or

without food.

Taking with food may help reduce

the possibility of an upset stomach.

When to take it

Take your medicine at about the

same time(s) each day.

Taking it at the same time(s) each

day will have the best effect. It will

also help you remember when to

take it.

How long to take it

Do not take Brufen for longer

than your doctor says.

Depending on your condition, you

may need Brufen for a few days, a

few weeks or for longer periods.

As with other NSAID medicines, if

you are taking Brufen for arthritis, it

will not cure your condition but it

should help to control pain, swelling

and stiffness.

It usually begins to work within a

few hours but several weeks may

pass before you feel the full effects

of the medicine. If you have

arthritis, Brufen should be taken

every day for as long as your doctor

prescribes.

For menstrual cramps (period pain),

Brufen is usually taken at the first

sign of pain or menstrual bleeding

(whichever comes first). Treatment

should be continued for a few days

until the pain goes away.

If you are not sure how long to

take your Brufen, talk to your

doctor.

If you forget to take it

If it is almost time for your next

dose, skip the dose you missed

and take your next dose when

you are meant to. Otherwise, take

it as soon as you remember, and

then go back to taking your

medicine as you would normally.

Do not take a double dose to

make up for the dose that you

missed.

This may increase the chance of

you getting an unwanted side effect.

If you are not sure whether to skip

the dose, talk to your doctor or

pharmacist.

If you have trouble remembering

when to take your medicine, ask

your pharmacist for some hints.

If you take too much

(overdose)

Immediately telephone your

doctor or the National Poisons

Information Centre (0800 POISON

or 0800 764 766) for advice, or go

to Accident and Emergency at

the nearest hospital, if you think

that you or anyone else may have

taken too much Brufen. Do this

even if there are no signs of

discomfort or poisoning. You may

need urgent medical attention.

If you take too much Brufen you

may:

feel sick or vomit

have stomach pain

have convulsions

have a slow or fast

heartbeat

have ringing in your ears

feel drowsy

feel dizzy or even become

unconscious.

While you are using

Brufen

Things you must do

If you are about to be started on

any new medicine, remind your

doctor and pharmacist that you

are taking Brufen.

Tell any other doctors, dentists,

and pharmacists who treat you

that you are taking this medicine.

If you are going to have surgery,

tell the surgeon or anaesthetist

that you are taking this medicine.

It may affect other medicines used

during surgery. NSAID medicines

can slow down blood clotting.

If you become pregnant while

taking this medicine, tell your

doctor immediately.

If you are about to have any

blood tests, tell your doctor that

you are taking this medicine.

It may interfere with the results of

some tests.

If you get an infection while

taking Brufen, tell your doctor.

Brufen may hide some of the signs

of an infection and may make you

think mistakenly, that you are better

or that it is not serious. Signs of an

infection may include fever, pain,

swelling and redness.

Tell your doctor if, for any

reason, you have not taken your

medicine exactly as prescribed.

Otherwise your doctor may think

that it was not effective and change

your treatment unnecessarily.

Tell your doctor if you feel the

medicine is not helping your

condition.

This will help your doctor to

determine the best treatment for

you.

Keep all your doctor’s

appointments so that your

progress can be checked.

Things you must not do

Do not take any other medicines

to relieve pain and reduce

inflammation while you are taking

Brufen without first telling your

doctor. These include:

aspirin (also called

acetylsalicylic acid)

other medicines containing

ibuprofen, the active

ingredient in Brufen

any other NSAID medicine.

Do not take Brufen to treat any

other complaints unless your

doctor tells you to.

Do not give your medicine to

anyone else, even if they have

the same condition as you.

Things to be careful of

Be careful driving or operating

machinery until you know how

Brufen affects you.

This medicine may cause dizziness,

drowsiness, fatigue and visual

disturbance in some people.

Be careful when drinking alcohol

while you are taking this

Page 4 of 5

medicine.

If you drink alcohol, certain side

effects may be worse.

Side effects

Tell your doctor or pharmacist as

soon as possible if you do not

feel well while you are taking

Brufen.

This medicine helps most people

with pain and inflammation, but it

may have unwanted side effects in

a few people.

All medicines can have side effects.

Sometimes they are serious, most

of the time they are not. You may

need medical attention if you get

some of the side effects.

If you are over 65 years of age you

may have an increased chance of

getting side effects.

Do not be alarmed by the

following lists of side effects.

You may not experience any of

them.

Ask your doctor or pharmacist to

answer any questions you may

have.

Tell your doctor or pharmacist if

you notice any of the following

and they worry you:

nausea or vomiting

loss of appetite

heartburn or pain in the

upper part of your stomach

cramps, wind, constipation

or diarrhoea

headache

sleepiness

dizziness

buzzing or ringing in the

ears or other trouble

hearing

runny or stuffy nose

sleeplessness

changes in mood, for

example depression,

confusion, nervousness.

These side effects are usually mild.

Tell your doctor immediately if

you notice any of the following:

severe pain or tenderness

in the stomach

eye problems such as

blurred vision, sore red

eyes, itching

signs of frequent or

worrying infections such as

fever, severe chills, sore

throat or mouth ulcers

bleeding or bruising more

easily than normal, reddish

or purplish blotches under

the skin

signs of anaemia, such as

tiredness, headaches,

being short of breath, and

looking pale

yellowing of the skin and/or

eyes, also called jaundice

unusual weight gain,

swelling of ankles or legs

tingling of the hands and

feet

symptoms of sunburn (such

as redness, itching,

swelling, blistering) which

may occur more quickly

than normal.

severe or persistent

headache

fast or irregular heartbeats,

also called palpitations.

The above list includes serious side

effects that may require medical

attention. Serious side effects are

less common.

If any of the following happen,

stop taking Brufen and tell your

doctor immediately or go to

Accident and Emergency at your

nearest hospital:

vomiting blood or material

that looks like coffee

grounds

bleeding from the back

passage, black sticky bowel

motions (stools) or bloody

diarrhoea

swelling of the face, lips or

tongue which may cause

difficulty in swallowing or

breathing

asthma, wheezing,

shortness of breath

sudden or severe itching,

skin rash, hives

severe blisters and bleeding

in the lips, eyes, mouth,

nose and genitals (Stevens

Johnson Syndrome)

fever, generally feeling

unwell, nausea, stomach

ache, headache and stiff

neck.

Brufen may be associated with an

increased risk of heart attack

(myocardial infarction) or stroke.

Blood disorders and kidney

problems may occur with Brufen.

The above list includes very serious

side effects. You may need urgent

medical attention or hospitalisation.

These side effects are very rare.

Other side effects not listed

above may occur in some

patients. Tell your doctor or

pharmacist if you notice anything

that is making you feel unwell.

After using Brufen

Storage

Keep your tablets in the pack

until it is time to take them.

If you take the tablets out of the

pack they may not keep well.

Keep your tablets in a cool dry

place where the temperature

stays below 25°C.

Do not store Brufen or any other

medicine in the bathroom or near

a sink. Do not leave it on a

window sill or in the car.

Heat and dampness can destroy

some medicines.

Keep it where children cannot

reach it.

A locked cupboard at least one-and-

a half metres above the ground is a

good place to store medicines.

Disposal

If your doctor tells you to stop

taking this medicine or the expiry

date has passed, ask your

pharmacist what to do with any

medicine that is left over.

Product description

What it looks like

Brufen 400 mg and 600 mg tablets

are white, pillow shaped, film-

coated tablets.

Ingredients

Page 5 of 5

Brufen tablets contain 400 mg or

600 mg of ibuprofen as the active

ingredient.

They also contain:

colloidal silicon dioxide

croscarmellose sodium

hypromellose

lactose monohydrate

magnesium stearate

microcrystalline cellulose

purified talc

sodium laurilsulfate

titanium dioxide.

This medicine does not contain

gluten, tartrazine or any other azo

dyes.

If you want to know

more

Should you have any questions

regarding this product, please

contact your pharmacist or doctor.

Who supplies this

medicine

Distributed in New Zealand by:

Mylan New Zealand Ltd,

PO Box 11183,

Ellerslie,

Auckland.

Telephone: (09) 579 2792

Date of Information

14 June 2019

(Based on datasheet dated 14 June

2019)

Page 1 of 12

NEW ZEALAND DATA SHEET

BRUFEN

1. Product Name

Brufen

400 mg and 600 mg film-coated tablets.

2. Qualitative and Quantitative Composition

Each 400 mg film-coated tablet contains 400 mg of ibuprofen.

Each 600 mg film-coated tablet contains 600 mg of ibuprofen.

Excipients with known effect: lactose. For the full list of excipients, see section 6.1.

3. Pharmaceutical Form

Brufen 400 mg and 600 mg tablets are white, pillow-shaped, film-coated tablets.

Do not halve the tablets.

4. Clinical Particulars

4.1

Therapeutic indications

Rheumatoid arthritis

Osteoarthritis

Juvenile rheumatoid arthritis

Primary dysmenorrhoea

Pyrexia

Brufen is also indicated for the relief of acute and/or chronic pain states in which there is an

inflammatory component.

4.2

Dose and method of administration

After assessing risk/benefit ratio in each individual patient, the lowest effective dose for the shortest

duration should be used.

Adults

The recommended initial dosage of Brufen is 1200 mg - 1800 mg daily in divided doses. Some

patients can be maintained on 600 - 1200 mg daily. In severe or acute conditions it can be

advantageous to increase the dosage until the acute phase is brought under control, providing that

the total daily dosage does not exceed 2400 mg in divided doses.

Primary dysmenorrhoea

The initial dose is 400-800 mg at the first sign of pain or menstrual bleeding, then 400 mg 4-6 hourly

with a maximum total daily dose of 1,600 mg.

Page 2 of 12

Maintenance dose

In all indications the dose should be adjusted for each patient and the smallest dose that results in

acceptable control of the symptoms employed. In general, patients with rheumatoid arthritis and

osteoarthritis tend to require higher doses than patients with other conditions.

Special populations

Elderly

In elderly patients receiving 600 - 1,200 mg daily ibuprofen appeared to be well tolerated. However,

since elderly patients may have a degree of impaired liver or renal function the adult dosage should

be used with caution.

Impaired liver function

Ibuprofen should be used with caution in patients with impaired liver function (see section 4.4).

Impaired renal function

Ibuprofen should be used with caution in patients with impaired renal function (see section 4.4).

Paediatric

The daily dosage of Brufen is 20 mg per kg of body weight in divided doses. In juvenile rheumatoid

arthritis up to 40 mg per kg of body-weight in divided doses may be taken. In children weighing less

than 30 kg the total dose given in 24 hours should not exceed 500 mg.

Method of administration

In order to achieve a faster onset of action, the dose may be taken on an empty stomach. It is

recommended that patients with sensitive stomachs take ibuprofen with food.

Take Brufen tablets with plenty of fluid. Brufen tablets should be swallowed whole and not chewed,

broken, crushed or sucked on, to avoid oral discomfort and throat irritation.

4.3

Contraindications

Known hypersensitivity to ibuprofen or any of the inactive ingredients (see section 6.1).

Hypersensitivity (e.g. asthma, rhinitis or urticaria) to aspirin or other nonsteroidal anti-

inflammatory drugs.

History of gastrointestinal bleeding or perforation, related to previous NSAID therapy.

History of ulcerative colitis, Crohn’s disease, recurrent peptic ulceration or gastrointestinal

hemorrhage (defined as two or more distinct episodes of proven ulceration or bleeding).

Severe heart failure (NYHA IV).

Severe liver failure.

Severe renal failure (glomerular filtration below 30 mL/min).

Conditions involving an increased tendency or active bleeding.

During the third trimester of pregnancy.

4.4

Special warnings and precautions for use

Prolonged use of any painkillers may induce headaches, which must not be treated with increased

doses of the painkillers, including ibuprofen.

Through concomitant consumption of alcohol, NSAID-related undesirable effects, particularly those

that concern the gastrointestinal tract or the central nervous system, may be increased on use of

NSAIDs.

Cardiovascular thrombotic events

Clinical studies suggest that use of ibuprofen, particularly at a high dose (2400 mg/day), may be

associated with an increased risk of arterial thrombotic events (for example myocardial infarction or

Page 3 of 12

stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (≤ 1200 mg/day) is

associated with an increased risk of arterial thrombotic events.

Patients with uncontrolled hypertension, congestive heart failure (NYHA II-III), established ischaemic

heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated

with ibuprofen after careful consideration and high doses (2400 mg/day) should be avoided.

Careful consideration should also be exercised before initiating treatment of patients with risk factors

cardiovascular

events

(e.g.

hypertension,

hyperlipidaemia,

diabetes

mellitus,

smoking),

particularly if high doses of ibuprofen (2400 mg/day) are required.

There is no consistent evidence that the concurrent use of aspirin mitigates the possible increased

risk of serious cardiovascular thrombotic events associated with NSAID use.

Hypertension

NSAIDs may lead to onset of new hypertension or worsening of pre-existing hypertension and

patients taking antihypertensives with NSAIDs may have an impaired anti-hypertensive response.

Caution is advised when prescribing NSAIDs to patients with hypertension. Blood pressure should

be monitored closely during initiation of NSAID treatment and at regular intervals thereafter.

Heart failure

Fluid retention and oedema have been reported in association with ibuprofen, therefore, the

medicine should be used with caution in patients with a history of heart failure or hypertension.

Gastrointestinal events

Ibuprofen should be used with extreme caution, and at the lowest effective dose, in patients with a

history of gastro-intestinal haemorrhage or ulcer since their condition may be exacerbated.

All NSAIDs can cause gastrointestinal discomfort and serious, potentially fatal gastrointestinal

effects such as ulcers, bleeding and perforation which may increase with dose or duration of use,

but can occur at anytime without warning. Upper GI ulcers, gross bleeding or perforation caused by

NSAIDs occur in approximately 1% of patients treated for 3-6 months and in about 2-4% of patients

treated for one year. These trends continue with longer duration of use, increasing the likelihood of

developing a serious GI event at some time during the course of therapy. However, even short term

therapy is not without risk.

Combination therapy with protective agents (e.g. misoprostol or proton pump inhibitors) should be

considered for these patients, as well as patients requiring concomitant low dose aspirin, or for other

drugs likely to increase gastrointestinal risk (see section 4.5).

The concomitant administration of ibuprofen and other NSAIDs, including cyclooxygenase-2 (Cox-

2) selective inhibitors, should be avoided due to the increased risk of ulceration or bleeding (see

section 4.5).

Caution is advised in patients with risk factors for gastrointestinal events who may be at greater risk

of developing serious gastrointestinal events, e.g. the elderly, those with a history of serious

gastrointestinal events, smoking and alcoholism. When gastrointestinal bleeding or ulcerations occur

in patients receiving NSAIDs, the drug should be withdrawn immediately. Doctors should warn

patients about signs and symptoms of serious gastrointestinal toxicity.

Caution should be exercised in patients receiving concomitant medication which could increase the

risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective

serotonin re-uptake inhibitors or antiplatelet drugs such as aspirin (see section 4.5).

The concurrent use of aspirin and NSAIDs also increases the risk of serious gastrointestinal adverse

events.

Page 4 of 12

Severe skin reactions

NSAIDs may very rarely cause serious cutaneous adverse events such as exfoliative dermatitis,

toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS), which can be fatal and

occur without warning. These serious adverse events are idiosyncratic and are independent of dose

or duration of use. Patients should be advised of the signs and symptoms of serious skin reactions

and to consult their doctor at the first appearance of a skin rash or any other sign of hypersensitivity.

In exceptional cases, varicella can be at the origin of serious cutaneous and soft tissue infectious

complications. To date, the contributing role of NSAIDs in the worsening of these infections cannot

be ruled out. Thus, it is advisable to avoid use of ibuprofen in case of varicella.

Infections and infestations

Exacerbation of skin infection-related inflammations (e.g. development of necrotising fasciitis)

coinciding with the use of NSAIDs has been described. If signs of an infection occur or get worse

during use of ibuprofen the patient is therefore recommended to go to a doctor without delay.

Respiratory disorder

Caution is required if ibuprofen is administered to patients suffering from, or with a previous history

of bronchial asthma, chronic rhinitis or allergic diseases since ibuprofen has been reported to cause

bronchospasm, urticarial or angioedema in such patients.

Ophthalmological effects

Adverse ophthalmological effects have been observed with NSAIDs; accordingly, patients who

develop visual disturbances during treatment with ibuprofen should have an ophthalmological

examination.

Impaired liver function or a history of liver disease

Patients with impaired liver function or a history of liver disease who are on long term ibuprofen

therapy should have hepatic function monitored at regular intervals. Ibuprofen has been reported to

have a minor and transient effect on liver enzymes.

Severe hepatic reactions, including jaundice and cases of fatal hepatitis, though rare, have been

reported with ibuprofen as with other NSAIDs. If abnormal liver tests persist or worsen, or if clinical

signs and symptoms consistent with liver disease develop, or if systemic manifestations occur (e.g.

eosinophilia, rash, etc.), ibuprofen should be discontinued.

Impaired renal function

Caution should be used when initiating treatment with ibuprofen in patients with considerable

dehydration. There is a risk of renal impairment especially in dehydrated children and adolescents.

The two major metabolites of ibuprofen are excreted mainly in the urine and impairment of renal

function may result in their accumulation. The significance of this is unknown. NSAIDs have been

reported to cause nephrotoxicity in various forms; interstitial nephritis, nephrotic syndrome and renal

failure. In patients with renal, cardiac or hepatic impairment, those taking diuretics and ACE

Inhibitors, and the elderly, caution is required since the use of NSAIDs may result in deterioration of

renal function.

The long term concomitant intake of various analgesics further increases the risk. For patients with

renal, hepatic or cardiac impairment, use the lowest effective dose, for the shortest possible duration

and monitor renal function especially in long term treated patients.

Combination

use

of

ACE

inhibitors

or

angiotensin

receptor

antagonists,

anti-

inflammatory drugs and thiazide diuretics

The use of an ACE inhibiting drug (ACE-inhibitor or angiotensin receptor antagonist, an anti-

inflammatory drug (NSAID or COX-2 inhibitor) and thiazide diuretic at the same time increases the

Page 5 of 12

risk of renal impairment. This includes use in fixed-combination products containing more than one

class of drug. Combined use of these medications should be accompanied by increased monitoring

of serum creatinine, particularly at the institution of the combination. The combination of drugs from

these three classes should be used with caution particularly in elderly patients or those with pre-

existing renal impairment.

Aseptic meningitis

Aseptic meningitis has been reported only rarely, usually but not always in patients with systemic

lupus erythematosus (SLE) or other connective tissue disorders.

Haematological monitoring

Blood dyscrasias have been rarely reported. Patients on long term therapy with ibuprofen should

have regular haematological monitoring.

Coagulation defects

Like other NSAIDs, ibuprofen can inhibit platelet aggregation. Ibuprofen has been shown to prolong

bleeding time (but within the normal range), in normal subjects. Because this prolonged bleeding

effect may be exaggerated in patients with underlying haemostatic defects, ibuprofen should be used

with caution in persons with intrinsic coagulation defects and those on anti-coagulation therapy.

Masking signs of infection

As with other drugs of this class, ibuprofen may mask the usual signs of infection.

Withdrawal of concomitant steroid therapy

In order to avoid exacerbation of disease or adrenal insufficiency, patients who have been on

prolonged corticosteroid therapy should have their therapy tapered slowly rather than discontinued

abruptly when ibuprofen is added to the treatment program.

Lactose

This medicine contains lactose monohydrate. Patients with rare hereditary forms of galactose

intolerance, the Lapp lactase deficiency or glucose-galactose malabsorption syndrome should not

take this medicine.

4.5

Interaction with other medicines and other forms of interaction

Anticoagulants

Care should be taken in patients treated with anti-coagulants, such as warfarin, due to an enhanced

effect of anti-coagulants.

Concurrent use of NSAIDs and warfarin has been associated with severe sometimes fatal

haemorrhage. The mechanism of this interaction is not known but may involve increased bleeding

from NSAID-induced gastrointestinal ulceration or an additive effect of NSAID inhibition of platelet

function with the anticoagulant effect of warfarin.

Brufen should only be used in patients taking warfarin if absolutely necessary. Patients taking this

combination must be closely monitored.

Anti-platelet agents and selective serotonin reuptake inhibitors (SSRIs)

Increased risk of gastrointestinal bleeding.

Aminoglycosides

NSAIDs may decrease the excretion of aminoglycosides.

Page 6 of 12

Lithium

Ibuprofen has been shown to decrease the renal clearance and increase plasma concentrations of

lithium.

Lithium plasma concentrations should be monitored in patients on concurrent ibuprofen therapy.

Cardiac glycosides

NSAIDs may exacerbate cardiac failure, reduce glomerular filtration rate and increase plasma

cardiac glycoside levels. Care should therefore be taken in patients treated with cardiac glycosides.

Cholestyramine

The concomitant administration of ibuprofen and cholestyramine may reduce the absorption of

ibuprofen in the gastrointestinal tract. However, the clinical significance is unknown.

Corticosteroids

Increased risk of gastrointestinal ulceration or bleeding.

Herbal extracts

Ginkgo biloba may potentiate the risk of bleeding with NSAIDs.

Other analgesics

Avoid concomitant use of two or more NSAIDs, including aspirin and cyclooxygenase-2 (COX-2)

selective inhibitors, because of the potential of increased adverse effects. Ibuprofen antagonizes the

irreversible inhibition of platelet COX-1 induced by low dose aspirin. To reduce this effect, ibuprofen

should be administered at least 8 hours before or 30 minutes after taking low dose aspirin.

Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose aspirin on

platelet aggregation when they are dosed concomitantly. Some pharmacodynamic studies show that

when single doses of ibuprofen 400 mg were taken within 8 hours before, or within 30 minutes after

immediate release aspirin (81 mg), a decreased effect of aspirin on the formation of thromboxane or

platelet aggregation occurred. Although there are uncertainties regarding extrapolation of these data

to the clinical situation, the possibility that regular, long-term use of ibuprofen may reduce the

cardioprotective effect of low-dose acetylsalicylic acid cannot be excluded. No clinically relevant

effect is considered to be likely for occasional ibuprofen use (see section 5.1).

Ciclosporin or tacrolimus

Increased risk of nephrotoxicity when used with NSAIDs.

Mifepristone

decrease

efficacy

medicinal

product

theoretically

occur

antiprostaglandin properties of NSAIDs including acetylsalicylic acid. Limited evidence suggests that

co-administration of NSAIDs on the day of prostaglandin administration does not adversely influence

the effects of mifepristone or the prostaglandin on cervical ripening or uterine contractility and does

not reduce the clinical efficacy of medicinal termination of pregnancy.

Quinolone antibiotics

Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone

antibiotics. Patients taking NSAIDs and quinolones may have an increased risk of developing

convulsions.

Sulfonylureas

NSAIDs may potentiate the effects of sulfonylurea medications. There have been rare reports of

hypoglycemia in patients on sulfonylurea medications receiving ibuprofen.

Page 7 of 12

Zidovudine

Increased risk of hematological toxicity when NSAIDs are given with zidovudine. There is evidence

of an increased risk of hemarthroses and hematoma in HIV(+) hemophiliacs receiving concurrent

treatment with zidovudine and ibuprofen.

Others

Ibuprofen like other NSAIDs can reduce the antihypertensive effect of ACE inhibitors, angiotensin II-

receptor antagonists and beta-blockers with possible loss of blood pressure control and can

attenuate the natriuretic effects of diuretics. Diuretics can also increase the risk of nephrotoxicity of

NSAIDs. The combined use of the three classes of drugs, diuretics, an ACE inhibiting drug (ACE-

inhibitor or angiotensin receptor antagonist) and an anti-inflammatory drug (NSAID or COX-2

inhibitor) all at the same time increases the risk of renal impairment (see section 4.4).

Methotrexate

NSAIDs inhibit tubular secretion of methotrexate in animals. As a result, reduction of clearance of

methotrexate may occur. Use of high doses of methotrexate concomitant with NSAIDs should be

avoided. At low doses of methotrexate caution should be used if ibuprofen is administered

concomitantly.

CYP2C9 inhibitors

Concomitant administration of ibuprofen with CYP2C9 inhibitors may increase the exposure to

ibuprofen (CYP2C9 substrate). In a study with voriconazole and fluconazole (CYP2C9 inhibitors),

an increased S(+)-ibuprofen exposure by approximately 80 to 100% has been shown. Reduction of

the ibuprofen dose should be considered when potent CYP2C9 inhibitors are administered

concomitantly, particularly when high-dose ibuprofen is administered with either voriconazole or

fluconazole.

4.6

Fertility, pregnancy and lactation

Pregnancy

(Category C)

Inhibition of prostaglandin synthesis may adversely affect the pregnancy and/or embryo/foetal

development. Data from epidemiological studies suggest an increased risk of miscarriage and of

cardiac malformation and gastroschisis after the use of a prostaglandin synthesis inhibitor in early

pregnancy. The risk is believed to increase with dose and duration of therapy. In animals, the

administration of a prostaglandin synthesis inhibitor has been shown to result in increased pre- and

post-implantation losses and embryo/foetal lethality. In addition, increased incidences of various

malformations, including cardiovascular, have been reported in animals given a prostaglandin

synthesis inhibitor during the organogenetic period.

During the first and second trimester of pregnancy, ibuprofen should not be given unless clearly

necessary. If ibuprofen is used by a woman attempting to conceive, or during the first or second

trimester of pregnancy, the dose should be kept as low and duration of treatment as short as

possible.

During the third trimester of pregnancy, all prostaglandin synthesis inhibitors may expose the foetus

to the following:

Cardiopulmonary toxicity (with premature closure of the ductus arteriosus and pulmonary

hypertension)

Renal dysfunction, which may progress to renal failure with oligohydramnios.

At the end of pregnancy, prostaglandin synthesis inhibitors may expose the mother and the neonate

to the following:

Page 8 of 12

Possible prolongation of bleeding time

Inhibition of uterine contractions, which may result in delayed or prolonged labor.

Consequently, ibuprofen is contraindicated during the third trimester of pregnancy.

Use in labour and delivery

Administration of ibuprofen is not recommended during labour and delivery. The onset of labour may

be delayed and the duration increased with a greater bleeding tendency in both mother and child.

Breast-feeding

Ibuprofen is not recommended for use in nursing mothers.

Fertility

The use of ibuprofen may impair female fertility and is not recommended in women attempting to

conceive. In women who have difficulties conceiving or who are undergoing investigation of infertility,

withdrawal of ibuprofen should be considered.

4.7

Effects on ability to drive and use machines

Following treatment with ibuprofen, the reaction time of patients may be affected. Care should be

taken when driving or operating machinery as the activity may be affected by dizziness, drowsiness,

fatigue and visual disturbance. This applies to a greater extent in combination with alcohol.

4.8

Undesirable effects

Hypersensitivity

Hypersensitivity reactions have been reported following treatment with ibuprofen. These may consist

of (a) non-specific allergic reaction and anaphylaxis, (b) respiratory tract reactivity comprising

asthma, aggravated asthma, bronchospasm or dyspnoea, or (c) assorted skin disorders, including

rashes

various

types,

pruritus,

urticaria,

purpura,

angioedema

and,

very

rarely,

bullous

dermatoses

(including Stevens-Johnson

syndrome,

toxic epidermal necrolysis

erythema

multiforme).

More common reactions (greater than 1%)

Gastrointestinal

The most commonly observed adverse events are gastrointestinal in nature. Nausea, vomiting,

diarrhoea, flatulence, constipation, dyspepsia, abdominal pain, melaena, haematemesis, ulcerative

stomatitis and gastrointestinal haemorrhage and exacerbation of colitis and Crohn’s disease (see

section 4.3) have been reported following ibuprofen administration.

Nervous system disorders

Headache, dizziness.

Dermatological

Rash.

General disorders and administration site conditions

Fatigue.

Less common reactions (less than 1%)

Gastrointestinal

Gastritis, duodenal ulcer, gastric ulcer, mouth ulceration, gastrointestinal perforation, pancreatitis.

Page 9 of 12

Renal

Renal nephrotoxicity in various forms, including interstitial nephritis, nephrotic syndrome and renal

failure.

Hepatic

Abnormal liver function, hepatic failure, hepatitis and jaundice.

Neurological and special senses

Visual

disturbances,

visual

impairment,

toxic

optic

neuropathy,

optic

neuritis,

paraesthesia,

somnolence, anxiety, depression, insomnia, confusion, hallucinations, tinnitus, hearing impaired,

vertigo, malaise, and drowsiness.

Haematological

Thrombocytopenia, leucopenia, neutropenia, agranulocytosis, aplastic anaemia and haemolytic

anaemia.

Immune system disorders

Hypersensitivity, anaphylactic reaction.

Dermatological

Photosensitivity (see ‘Hypersensitivity’ for other skin reactions).

General

Decreased appetite, oedema.

Cardiovascular

Cardiac failure, myocardial infarction, stroke.

Vascular disorder

Hypertension.

Respiratory, thoracic and mediastinal disorders

Asthma, bronchospasm, dyspnea.

Infections and infestations

Rhinitis and aseptic meningitis.

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicine is important. It allows

continued monitoring of the benefit/risk balance of the medicine. Healthcare professionals are asked

to report any suspected adverse reactions https://nzphvc.otago.ac.nz/reporting/.

4.9

Overdose

Toxicity

Signs and symptoms of toxicity have generally not been observed at doses below 100 mg/kg in

children or adults. However, supportive care may be needed in some cases. Children have been

observed to manifest signs and symptoms of toxicity after ingestion of 400 mg/kg or greater.

Symptoms

Most patients who have ingested significant amounts of ibuprofen will manifest symptoms within 4

to 6 hours.

Page 10 of 12

The most frequently reported symptoms of overdose include nausea, vomiting, abdominal pain,

lethargy and drowsiness. Central nervous system (CNS) effects include headache, tinnitus,

dizziness, convulsion and loss of consciousness. Nystagmus, metabolic acidosis, hypothermia,

renal effects, gastrointestinal bleeding, coma, apnoea and depression of the CNS and respiratory

system have also been rarely reported. Cardiovascular toxicity, including hypotension, bradycardia

and tachycardia, has been reported. In cases of significant overdose, renal failure and liver damage

are possible. Large overdoses are generally well tolerated when no other drugs are being taken.

Treatment

There is no specific antidote for ibuprofen overdose. Gastric emptying followed by supportive

measures is recommended if the quantity ingested exceeds 400 mg/kg within the previous hour.

For further advice on management of overdose please contact the National Poisons Information

Centre (0800 POISON or 0800 764 766).

5. Pharmacological Properties

5.1

Pharmacodynamic properties

Pharmacotherapeutic group: Anti-inflammatory and Antirheumatic Products, Non-Steroids. ATC

code: M01AE01.

Ibuprofen is a colourless crystalline stable solid, with a melting point of 75° to 77°C. It is relatively

insoluble in water but readily soluble in most organic solvents.

Pharmacodynamic effects

Ibuprofen is a propionic acid derivative nonsteroidal anti-inflammatory drug (NSAID) with analgesic,

anti-inflammatory and anti-pyretic effects. The drug's therapeutic effects are thought to result from

its inhibitory effect on the enzyme cyclooxygenase, which results in a marked reduction in

prostaglandin synthesis. These properties provide symptomatic relief of inflammation, pain and

fever.

Clinical efficacy and safety

Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose aspirin on

platelet aggregation when they are dosed concomitantly. Some pharmacodynamic studies show

that when single doses of ibuprofen 400 mg were taken within 8 hours before or within 30 minutes

after immediate release aspirin dosing (81 mg), a decreased effect of acetylsalicylic acid on the

formation of thromboxane or platelet aggregation occurred. Although there are uncertainties

regarding extrapolation of these data to the clinical situation, the possibility that regular, long-term

use of ibuprofen may reduce the cardioprotective effect of low-dose acetylsalicylic acid/aspirin

cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen

use (see section 4.5).

5.2

Pharmacokinetic properties

Ibuprofen is a racemic mixture of [+]S- and [-]R-enantiomers.

Absorption

Ibuprofen is rapidly absorbed from the gastrointestinal tract with a bioavailability of 80-90%. Peak

serum concentrations occur one to two hours after administration of immediate release formulations.

Studies including a standard meal show that food does not markedly affect total bioavailability.

Distribution

Ibuprofen is extensively bound to plasma proteins (99%). Ibuprofen has a small volume of distribution

being about 0.12-0.2 L/kg in adults.

Similar products

Search alerts related to this product

Share this information